Alert archive / Ohio / Small Craft Advisories in 2022

Small Craft Advisory 7, NWS Cleveland, OH

January 22, 2022

NWS Cleveland, OH issued this small craft advisory at Jan 22, 2022, 3:05 AM EST. It took effect at Jan 22, 2022, 1:00 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2022, 3:05 AM EST (08:05 UTC)
In effect from
Jan 22, 2022, 1:00 PM EST
Expired
Jan 23, 2022, 9:59 AM EST
In force
21 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

851 
WHUS71 KCLE 220805
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
305 AM EST Sat Jan 22 2022

LEZ147>149-221615-
/O.NEW.KCLE.SC.Y.0007.220122T1800Z-220123T1500Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
305 AM EST Sat Jan 22 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 AM EST SUNDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...From 1 PM this afternoon to 10 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
5 follow-up statements
114 
WHUS71 KCLE 221503
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
1003 AM EST Sat Jan 22 2022

LEZ147>149-222315-
/O.CON.KCLE.SC.Y.0007.220122T1800Z-220123T1500Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
1003 AM EST Sat Jan 22 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SUNDAY...

* WHAT...Southwest winds 15 to 25 knots becoming west 15 to 20
  knots and waves 4 to 7 feet expected.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...From 1 PM this afternoon to 10 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
656 
WHUS71 KCLE 222011
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
311 PM EST Sat Jan 22 2022

LEZ142>146-230300-
/O.EXB.KCLE.SC.Y.0007.000000T0000Z-220123T0300Z/
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-
311 PM EST Sat Jan 22 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Southwest winds to 30 knots and waves in ice free areas 
  of 1 foot or less.

* WHERE...The nearshore waters of Lake Erie from Maumee Bay to 
  Willowick OH.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The strong winds may cause movement of the
  ice on western Lake Erie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ147>149-230415-
/O.CON.KCLE.SC.Y.0007.000000T0000Z-220123T1500Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
311 PM EST Sat Jan 22 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SUNDAY...

* WHAT...Southwest winds 15 to 25 knots becoming west 15 to 20 
  knots and waves 4 to 7 feet expected.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...From 1 PM this afternoon to 10 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
112 
WHUS71 KCLE 230252
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
952 PM EST Sat Jan 22 2022

LEZ142>146-230400-
/O.EXP.KCLE.SC.Y.0007.000000T0000Z-220123T0300Z/
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-
952 PM EST Sat Jan 22 2022

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

Conditions are no longer hazardous to those operating small craft.

$$

LEZ147>149-231200-
/O.CON.KCLE.SC.Y.0007.000000T0000Z-220123T1500Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
952 PM EST Sat Jan 22 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SUNDAY...

* WHAT...West winds 15 to 25 knots with gusts up to 35 knots and 
  waves 4 to 7 feet.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...Until 10 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
872 
WHUS71 KCLE 230842
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
342 AM EST Sun Jan 23 2022

LEZ147>149-231500-
/O.CON.KCLE.SC.Y.0007.000000T0000Z-220123T1500Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
342 AM EST Sun Jan 23 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...West winds 15 to 20 knots and waves 2 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
134 
WHUS71 KCLE 231459
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
959 AM EST Sun Jan 23 2022

LEZ147>149-231600-
/O.CAN.KCLE.SC.Y.0007.000000T0000Z-220123T1500Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
959 AM EST Sun Jan 23 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds will decrease on Lake Erie this morning with winds of 10 to
20 knots developing out of the north this afternoon. Waves of 2 to
4 feet can be expected in ice free areas. 

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Jan 22, 12:26 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jan 22, 12:26 AM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1226 AM EST Sat Jan 22 2022

...06z TAF Aviation Forecast Update...

.SYNOPSIS...
High pressure over the local area will move east of the region
tonight. A warm front will move northeast across the region
Saturday followed by a cold front, that is moving east, Sunday
morning. A ridge of high pressure will build east across the
area Sunday night. An Alberta Clipper storm system will move
east across the Great Lakes Monday night forcing a cold front
east across the area. High pressure will build slowly east into
the eastern United States through mid week.

&&

.NEAR TERM /THROUGH TODAY/...
Update...
Made some adjustments down to the overnight lows, but it is
going to prove to be very difficult to cover the wide range of
lows expected over the eastern third of the CWA where there is
significant snowpack, calm winds, and clear skies. Expecting a
lot of below zero readings, but some localized low spots are
already pushing the -10 mark, and will even go a little colder.
Other area not susceptible to cold air drainage will stay just
above zero.

Previous Discussion...
Surface high pressure continues to move east across the area
this afternoon under the influence of an upper level ridge over
the western portions of the forecast area. Winds will be
gradually shifting around to a southwesterly direction overnight
in advance of a surface warm front that will move through the
area Saturday. Broad upper level trough rotating into the
eastern half of Canada will extend south into the area over the
weekend resulting in a low pressure system moving east across
southern Ontario, Canada. The low will force a cold front east
across the region Sunday with a weak area of low pressure
expected to move east across the Ohio Valley. This feature will
have moisture associated with it and will move southeast toward
the area. The influence of the cold front becoming nearly
stationary south of the area and the surface low, some snow
shower activity is expected to move into the western portions of
the area Saturday night. Lake effect will likely develop in a
west to east convergent band off Lake Erie Saturday night. A
pre-frontal trough will move through the area just ahead of the
cold front Saturday night helping to enhance the lake effect
snow band as it develops. The band is expected to shift south
into northeast Ohio and northwest Pennsylvania Saturday night
while the surface trough develops some light snow showers across
all of the area. Temperatures are expected to be quite chilly
across the eastern half of the area where winds are expected to
become fairly light. With clear skies and influence of high
pressure over the area, lows should be around zero in the east
and around 10 in the west. Wind chills in the east will dip to
around -10 degrees for a brief period Saturday morning but will
not issue a wind chill advisory due to light winds. Highs
Saturday will recover into the lower to middle 20s east and
central and upper 20s west in the slight warm air advection.
Saturday night will see lows in the middle to upper teens as
cloud cover keeps radiational cooling at bay.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
By Sunday, the trough clipper system will slide an upper-level
trough into the CWA. This will provide additional moisture along
with lift and convergence for synoptic snow across the entire area,
with an inch or two of snow accumulation possible across the entire
CWA. In addition to synoptic snow, the trough will most likely focus
lake effect snow across western New York into the snowbelt region of
Northeast Ohio and Northwest Pennsylvania. Still some uncertainty in
mid-level moisture along with where exactly any snow bands will set
up, but moderate to heavy snow may impact the area for a few hours
Sunday morning/early afternoon. At the moment, it looks like an
additional 1 to 3 with locally 4 of more inches of snow may
accumulate across NE OH and NW PA during this time, with the highest
amounts likely across the higher elevations of Erie County, PA.
Can't rule out a Winter Weather Advisory, but will mention in the
HWO for now until confidence increases. Will continue to refine and
adjust snowfall amounts in subsequent updates, especially as hi-res
guidance continues to trickle in.

Although the best chance of precip will be Sunday morning and
afternoon, light snow may continue across the snowbelt region
through early Monday. Otherwise, a brief period of dry weather is
anticipated across the remainder of the CWA Monday evening, before
the next clipper skirts across the Upper Great Lakes and into
southern Ontario/Quebec Monday afternoon and evening. This will
deliver another chance of accumulating snow to the local area, with
the highest PoPs closer to Lake Erie.

The cold pattern will persist through the end of the weekend, with
Sunday's highs remaining in the low to mid 20s and lows falling into
the single digits in NW PA/NW OH to the lower teens in
Northwest Ohio. Temps recover slightly on Monday and expect
highs to reach the upper 20s to lower 30s with lows dropping to
the upper teens to lower 20s. Bitter wind chills in the single
digits to possibly a couple of degrees below zero are expected
to persist through early Monday morning, before finally
increasing into the teens to low 20s by Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The aforementioned clipper will drag a cold front across the CWA
Tuesday, with snow showers likely continuing into Tuesday afternoon
or evening. Lake effect snow may return in the wake of the front
Tuesday evening through Wednesday, before a high anchors itself over
the eastern United States and provides dry weather through Thursday.
The next system may impact the local area on Friday, but still quite
a bit of uncertainty in the evolution of any synoptic features.
Another blast of cold air is anticipated late Tuesday through
Wednesday. Expect Wednesday night to feature the coldest temps of
the week, with lows approaching or possibly even dropping below zero
degrees (yes, Fahrenheit!). Temperatures should gradually increase
to near normal values Thursday through Friday.

&&

.AVIATION /06Z Saturday THROUGH Wednesday/...
We will have VFR conditions for most of this TAF period for the
rest of the overnight through Saturday evening. MVFR conditions
may try to sneak in to our NW Ohio TAF sites by 12z Sunday at
towards the end of this 24 hour time frame. Skies will start out
mostly clear to fair skies with a gradual increase of high and
mid level cloudiness during the day Saturday. Winds will start
out light and variable through sunrise. Winds will quickly
become south-southwesterly Saturday morning after 12z and
increase between 10 and 15 knots with gusts up to 25 knots
possible during the day. The gusts will relax after sunset
Saturday evening but southwest winds will remain around 10 to 12
knots.

Outlook...Lake effect snow showers return Sunday with localized
non VFR possible in the snowbelt. Widespread non-VFR expected
Monday transitioning into lake effect late Tuesday with
improving conditions Wednesday.

&&

.MARINE...
Expect northeasterly winds 10 to 15 knots this afternoon and evening
to gradually shift to the southwest tonight into Saturday morning,
before increasing to 20 to 25 knots by Saturday evening. Small Craft
Advisories will be needed Saturday evening through Sunday
morning until winds become northwesterly and decrease below 20
knots. Generally expect quiet marine conditions Sunday into
early Monday, before winds and waves possibly increase Tuesday
into early Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy/26
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Griffin
MARINE...Maines
Hazardous weather outlook, Jan 22, 3:03 AM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
303 AM EST Sat Jan 22 2022

OHZ010>013-017>023-027>033-036>038-047-PAZ003-230815-
Lorain-Cuyahoga-Lake-Geauga-Hancock-Seneca-Huron-Medina-Summit-
Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-
303 AM EST Sat Jan 22 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Sub-zero wind chills are likely early this morning for areas from
North Central Ohio into Northwest Pennsylvania.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A clipper system will bring widespread light snow for northern Ohio
into northwest Pennsylvania late Saturday night into Sunday. A couple
of inches of snowfall will be possible for much of the area. Several
inches of snowfall will be possible for the Snowbelt.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>009-230815-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-
303 AM EST Sat Jan 22 2022

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ014-089-PAZ001-002-230815-
Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-Southern Erie-
303 AM EST Sat Jan 22 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST SUNDAY...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Sub-zero wind chills are likely early this morning for areas from
North Central Ohio into Northwest Pennsylvania.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 2:57 AM ESTWinter Weather AdvisoryCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more43 hr

Nearby

Small Craft Advisories in Ohio, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.